Iowa, 2020

Flooding and Damaging Winds in Iowa, June 22, 2020

June 22, 2020 · NWS DVN · 6 events in 4 counties and zones

Numerous round of showers and thunderstorms moved across eastern Iowa during the day on the 22nd as a storm system interacted with numerous outflow boundaries and a quasi-stationary front across the area. These storms brought heavy rains of 1 to 2 inches in Benton and Buchanan Counties that caused flooding, as well as severe wind gusts in southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Numerous round of showers and thunderstorms moved across eastern Iowa during the day on the 22nd as a storm system interacted with numerous outflow boundaries and a quasi-stationary front across the area. These storms brought heavy rains of 1 to 2 inches in Benton and Buchanan Counties that caused flooding, as well as severe wind gusts in southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 11:28 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 22, 11:28 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1228 PM CDT Mon Jun 22 2020

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Mon Jun 22 2020

The latest sfc analysis was indicating the area riddled with fronts
and boundaries, while aloft deepening upper trof axis off western
Ontario cyclone center still loomed off upstream/west of the area.
currently a 20 KT southwesterly low level jet(LLJ) full of THTA-E
was impinging on various outflow boundaries and lingering fronts
acrs the area producing sctrd storm clusters acrs eastern IA into
northwestern IL. This with assistance of another passing vort max.
One more stormy day today with passing upper trof axis, before
digging upper northwest flow brings cooler and less humid conditions
through the mid week. The warming ridge arrival from the
west/pattern change to bring about more precip chances by late
week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Mon Jun 22 2020

Will have to walk acrs ongoing convective clusters this morning,
before veering LLJ profiles and passing vorticity maximum allows for
a decrease in activity by mid to late morning. Locally heavy rain
with over 1.5 inch PWATs producing rainfall swaths of 1-2 inches and
possible flooding the main concern this morning, but can't rule out
a marginal severe wind gust/downburst especially with the convective
clusters progressing along higher D-CAPE gradients in the southern
CWA. Then depending on amount of air mass recovery/convective debris
decay allowed following the morning activity, the approaching main
upper trof axis itself along with increased storm layer shear
profiles of at least 25-40 KTs this afternoon should drive renewed
thunderstorm development in clusters and/or multi-cells.

If temps can warm at least into the lower 80s with mid-upper 60
sfc DPTs, appears enough CAPE(1000-2000 J/kg) to go along with the
increasing shear to produce a few strong to severe storms with
damaging winds and hail. With a PWAT feed increasing to 1.5 to 1.8
inches, the heavy rain and high rainfall rates to continue for
localized flash flooding potential especially acrs areas getting
hit this morning. But the CWA as a whole, besides the localized
heavy rain swaths, still dry enough not to warrant a full blown
flash flood watch. Will have to watch some of the Iowa tributary
basins that received heavy rain as well as more later today, for
enhanced run-off into the rivers and within bank rises or even
approach of the flood stage. Back to high temps, another
challenging fcst day for that parameter depending on convective
debris and outflow recovery, but will advertise a range from the
upper 70s to mid 80s acrs most of the fcst area.

Tonight...The advancing upper trof axis should shunt the bulk of the
convective activity east of the DVN CWA by 04 to 05z or so. Until
then some strong storms and localized flooding still possible
especially on the IL side. Low temps in the upper 50s in the
northwest, to the lower 60s in the southeast.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 330 AM CDT Mon Jun 22 2020

Tuesday...Steep cyclonic flow with embedded vort spokes and cooling
pool aloft to make for a day with impressive cumulus cloud growth by
afternoon, along with isolated to wdly sctrd showers and a few
thunderstorms freckling the landscape. The activity should decay
diurnally Tue evening. Cooler highs in the 70s under 10c H85 MB cool
pool aloft. Lows in the 50s.

Wednesday through Friday...More instability showers possible Wed
especially east acrs IL and below normal temps. The building
upstream thermal ridge will look to get pressed eastward, with the
transition process possibly bringing the next main chance for more
organized storms by thu night into Friday.

Saturday and Sunday...A general warming trend back to normal, with
signs of split flow battle acrs the upper Midwest keeping precip
chances warranted at times well into the weekend. Will have to
better define the POP windows as this period gets closer, but until
then the loaded blend POPs look to reign and make a wetter-looking
forecast than what will probably happen.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1228 PM CDT Mon Jun 22 2020

Showers and thunderstorms occurring along a cold front bisecting
Iowa will produce periods of IFR conditions at the terminals as
it moves eastward across the region this afternoon. CID and DBQ
will be most heavily impacted early to mid afternoon with more
widespread activity, while MLI and BRL will see convection of a
more scattered nature. Winds will shift to northwest behind this
front with a period of MVFR ceilings possible this evening.
Overnight into Tuesday morning will have prevailing VFR
conditions. Another round of at least isolated showers and
thunderstorms is expected Tuesday afternoon, just beyond the
current forecast period.

&&

.HYDROLOGY...
Issued at 1108 AM CDT Mon Jun 22 2020

Rainfall totals across the cwa over the past 24 hours ranged from
1 to 2 inches across eastern IA, with around 3 inches in portions
of Benton and Buchanan counties. Localized rainfall amounts over
2 inches were also reported in northwest Clinton county. Much of
the rain fell overnight. An additional 1 to 2 inches of rain is
possible across the area into this evening as more thunderstorms
develop ahead of a cold front.

This amount of rain has caused rapid rises on tributary rivers in
portions of eastern IA with the biggest impacts on the Cedar,
English, Iowa, and Wapsipinicon Rivers. Minor flooding is
expected at most locations, but moderate flooding is forecast at
DeWitt. Depending on actual rainfall this afternoon and evening,
adjustments to future river levels and/or additional rivers going
into flood may be needed.

See the latest flood warnings and flood statements for further
details.

For the remainder of the work week little if any additional rain
is expected Tuesday through Thursday, but thunderstorms may return
by Friday with the potential for more heavy rain.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Benton-
     Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Sheets
HYDROLOGY...Haase
Hazardous weather outlook, Jun 22, 10:48 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Mon Jun 22 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A flash flood watch is in effect for portions of eastern Iowa this
afternoon into early this evening.

More thunderstorms will develop this afternoon and linger into
the evening, ahead of a cold front. Some of these storms may
become strong to severe and produce damaging wind gusts and large
hail. Heavy rainfall and associated flash flooding will also be
possible with these storms, especially where heavy rain has
already fallen.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated afternoon thunderstorms are possible Tuesday and
Wednesday. Severe weather is not expected with these storms.

Additional thunderstorm chances will occur from Thursday night
through Saturday. It is too early to assess any potential for
severe weather during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into this
evening.

Haase

In the hours before

Local storm report, Jun 22, 7:55 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       4 N FAIRFAX             41.97N 91.77W
06/22/2020  M1.40 INCH       LINN               IA   TRAINED SPOTTER

            12-HR RAINFALL TOTAL.

&&

PS
Local storm report, Jun 22, 9:30 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       COLUMBUS JUNCTION       41.28N 91.37W
06/22/2020  E2.00 INCH       LOUISA             IA   TRAINED SPOTTER

            RAINFALL OVER LAST 12 HOURS.

&&
Local storm report, Jun 22, 9:31 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.28W
06/22/2020  M1.35 INCH       BENTON             IA   TRAINED SPOTTER

            SINCE MIDNIGHT.

&&
Local storm report, Jun 22, 10:20 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HEAVY RAIN       3 NNE CEDAR RAPIDS      42.01N 91.66W
06/22/2020  M1.68 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

HAASE
Local storm report, Jun 22, 10:26 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1126 AM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HEAVY RAIN       2 W GENOA BLUFF         41.72N 92.20W
06/22/2020  M2.30 INCH       IOWA               IA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

HAASE
Local storm report, Jun 22, 11:31 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
06/22/2020  M3.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            ADDED ANOTHER INCH SINCE 6 AM PHONE CALL
            WHEN REPORT OF 2.50 INCHES WAS GIVEN. TOTAL
            NOW FROM THE PAST 18 HOURS.

&&

PS

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 flood, 3 thunderstorm wind. Local standard time, as filed.

Flood, Buchanan

When
June 22, 11:32 AM CST to 2:32 PM CST
Where
Buchanan County, Independence to 0.19 mi SSW of Independence
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.470, -91.880

A trained spotter reported that a nearby creek is out of its banks.

Flood, Benton

When
June 22, 12:00 PM CST to 3:00 PM CST
Where
Benton County, Keystone to 0.36 mi SSW of Keystone
Cause
Heavy Rain
Reported by
Public
Coordinates
42.000, -92.200

A member of the general public provided pictures via social media showing flooding of fields that spread onto rural roads.

Thunderstorm Wind, Des Moines

When
June 22, 2:09 PM CST
Where
Des Moines County, 0.52 mi W of Danville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -91.310

A trained spotter reported a tree with several large branches off. along with corn stocks blown down.

Thunderstorm Wind, Des Moines

When
June 22, 2:10 PM CST
Where
Des Moines County, 0.87 mi SW of Danville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -91.310

A trained spotter reported that some large tree limbs snapped.

Flood, Benton

When
June 22, 3:05 PM CST to 6:05 PM CST
Where
Benton County, 3.08 mi W of Shellsburg to 3.2 mi W of Shellsburg
Cause
Heavy Rain
Reported by
Public
Coordinates
42.100, -91.930

A public report of water running off the fields and onto the roads.

Thunderstorm Wind, Lee

When
June 22, 3:25 PM CST
Where
Lee County, 0.69 mi S of Mooar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -91.450

A trained spotter reported several 3 inch tree limbs snapped. They estimated a wind speed of about 60 MPH.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898820, 898827, 898832, 898834, 898829, 898835.